Chapter 10. Emotional meltdown
I have an inherent tendency to react or get hyper in any situation. When steroids were started in December 2016, I was trying my best to be emotionally stable and deal with them. I engaged myself in research, co-curricular activities as well as with family and friends and tried to ignore the changes that were happening within due to steroids.
However, slowly the disease and medications started holding the grip and I started experiencing the hiccups. Boils that I had on my back, swollen face, pimples, weight gain, stretch marks on abdomen, etc. were the initial indicators of the reaction by my body to these medications. Slowly, steroids made me vulnerable to the infections. I used to fall sick frequently, at least twice or thrice a month. Many thanks to my PhD supervisors who understood my situation and granted me sick leaves whenever I needed. I even felt extremely breathless after doing any physical activity, such as climbing the stairs. Soon we realized that I may be exhibiting asthmatic symptoms or certain breathing issues. The pulmonary (i.e. lung) specialist prescribed an inhaler to me which I used to make me feel better. Simultaneously, an intense bout of viral fever had occurred and had sustained for more than 15 days.
In addition to the health issues, I faced significant challenges on my academic front (i.e. PhD research) at the same time, too. This cumulatively impacted my social behavior. I became extremely hyper reactive, agitated and was mentally and emotionally disturbed for quite a long period of time. Physical inability to accomplish the tasks drained me mentally and emotionally. My family, particularly my mother, and friends (my PhD labmates) must have experienced my frustration and anger in those times. Not only physically, I also became vulnerable, mentally and emotionally. I used to cry, be sad, frustrated, tense and even furious at times. Along with my mother, my mavshi and friends were extremely understanding and supportive during the downturn moments of my life. I am extremely grateful to them for standing by me in those tough times and helping me deal with the situations and emotions in the best possible way.
Meanwhile, I was trying hard to work with the same spirit like before. A ray of light sparked in those gloomy times when we had won 1st prize at a national level business model competition organized by ABLE and DBT, Govt. of India at Delhi. Intense preparations and few hours of sleep finally paid off and we were extremely happy. When I look back, I realize that I had pushed myself beyond my comfort zone on all the fronts.
Finally, after acknowledging the intense side effects of the steroids, my nephrologist decided to change the medication. He reduced the dose of steroids and started another immunity suppression medicine called Cyclosporin. I prayed to Ganpati bappa and took the first pill with a hope that it will be properly tolerated by my body.
Source of image: www.healthyplace.com